North Carolina, 2004Lightning Strike in North Carolina, July 17, 2004
July 17, 2004 · NWS ILM · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jul 17, 8:50 AM EST, 4 hours 10 minutes earlier.
Area forecast discussion, Jul 17, 8:50 AM EST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
950 AM EDT SAT JUL 17 2004
.SHORT TERM (THIS AFTERNOON)...
INSTABILITY AND PRECIPITABLE WATER WILL INCREASE DURING THE DAY...
HOWEVER EXPECT SOME WARMING ALOFT AS A POCKET OF -12C AIR PROGRESSES
ACROSS THE REGION FOLLOWED BY 500MB TEMPERATURES IN THE -7 TO -9C
RANGE. DIFFUSE BOUNDARY JUST NORTH OF THE FORECAST AREA AND
DEWPOINTS HAVE REBOUNDED INTO THE 70S. GOOD CHANCE POPS LOOK
REASONABLE THIS AFTERNOON...HIGHEST ACROSS THE SOUTHERN ZONES.
EXPECT AN ACTIVE SEA BREEZE ALONG WITH SMALL SCALE CONVECTIVE
BOUNDARY INTERACTIONS TO BE THE PRIMARY LOW LEVEL MECHANISMS.
OVERALL THE FORECAST IS IN GOOD SHAPE WITH NO UPDATE REQUIRED.
&&
.MARINE...
WEAK WARM FRONT OVER THE EASTERN CAROLINAS CONTINUES TO LIFT
NORTH...BUT STILL SOME BAGGINESS NOTED IN THE PRESSURE PATTERN
ACROSS SC. THIS FEATURE EXTENDS FAR ENOUGH INTO THE COASTAL WATERS
TO KEEP WINDS IN THE 10 KT RANGE INITIALLY...BUT EXPECT GRADIENT TO
TIGHTEN UP THIS AFTERNOON AS LOW PRESSURE GETS ORGANIZED OVER THE
DEEP SOUTH. WILL WORK A LITTLE MORE DETAIL INTO FIRST PERIOD WIND
FORECAST. SEAS STILL 4 FT AT 41013...BUT 2-3 FT LOOKS ACCEPTABLE IN
THE COASTAL WATERS. OTHERWISE NO MAJOR CHANGES.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
SC...NONE.
MARINE...NONE.
&&
.ILM FORECAST TEAM...
PUBLIC: PFAFF
MARINE: RAS
Hazardous weather outlook, Jul 17, 9:55 AM EST, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE WILMINGTON NC
1055 AM EDT SAT JUL 17 2004
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-181000-
BLADEN-BRUNSWICK-COLUMBUS-DARLINGTON-DILLON-FLORENCE-GEORGETOWN-
HORRY-MARION-MARLBORO-NEW HANOVER-PENDER-ROBESON-WILLIAMSBURG-
1055 AM EDT SAT JUL 17 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA
AND NORTHEASTERN SOUTH CAROLINA.
.DAY ONE...TODAY
THERE IS A MODERATE RISK FOR RIP CURRENTS THROUGH THE AFTERNOON FROM
SOUTH AND SOUTHEAST FACING BEACHES FROM BALD HEAD ISLAND TO SURFSIDE
BEACH. THE RIP CURRENTS WILL BE STRONGEST A COUPLE HOURS EITHER SIDE
OF LOW TIDE WHICH OCCURS 215 PM EDT.
A WARM FRONT MOVING ACROSS THE REGION THIS AFTERNOON WILL CAUSE
SCATTERED SHOWERS AND THUNDERSTORMS. SEVERE WEATHER IS NOT
ANTICIPATED TO BECOME WIDESPREAD AT THIS TIME BUT ISOLATED STRONG TO
SEVERE THUNDERSTORMS WILL BE POSSIBLE...ESPECIALLY ACROSS THE PEE
DEE REGION. THE MAIN THREAT FROM THESE STORMS WOULD BE WIND GUSTS TO
60 MPH.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
SRP
In the hours before
Special weather statement, Jul 17, 11:22 AM EST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1222 PM EDT SAT JUL 17 2004
SCZ033-034-046-171800-
GEORGETOWN-HORRY-MARION-
1222 PM EDT SAT JUL 17 2004
...STRONG THUNDERSTORMS TO PRODUCE GUSTY WINDS...
THROUGH 2 PM...SCATTERED THUNDERSTORMS WILL CONTINUE TO MOVE SLOWLY
NORTH ACROSS HORRY AND GEORGETOWN COUNTIES. THE STRONGEST STORM
IN NORTHERN GEORGETOWN COUNTY...WILL PRODUCE WIND GUSTS AT LEAST 40
MPH AS IT MOVES INTO OUTLAND...YAUHANNAH...AND THE BRITTON NECK
AREA. ANY OF THE STORMS IN GEORGETOWN AND HORRY COUNTIES WILL
PRODUCE HEAVY DOWNPOURS...FREQUENT LIGHTNING...AND GUSTY WINDS.
RAS
Special weather statement, Jul 17, 11:46 AM EST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1246 PM EDT SAT JUL 17 2004
NCZ100-SCZ034-171745-
BRUNSWICK-HORRY-
1246 PM EDT SAT JUL 17 2004
...THUNDERSTORMS APPROACHING PORTIONS OF THE BRUNSWICK AND HORRY
COUNTY COAST...
AT 1245 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS OVER THE ADJACENT COASTAL WATERS OF HORRY AND
BRUNSWICK COUNTIES. THE GUST FRONT FROM THESE THUNDERSTORMS IS
EXPECTED TO MOVE ONSHORE BETWEEN NORTH MYRTLE BEACH AND HOLDEN BEACH
BY 1 PM EDT. SOUTHERLY WIND GUSTS ARE EXPECTED TO EXCEED 35 MPH ALONG
AND BEHIND THE THUNDERSTORM GUST FRONT AS IT MOVES ONSHORE. THE
STRONG WINDS ASSOCIATED WITH THE GUST FRONT WILL SUBSIDE THROUGH 145
PM EDT.
ADDITIONAL SHOWERS AND THUNDERSTORMS ARE FORECAST TO DEVELOP AND
AFFECT THE AREA THROUGH THE REMAINDER OF THE AFTERNOON.
TAKE PRECAUTIONS TO SECURE LOOSE OBJECTS FROM GUSTY WIND.
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES.
Local storm report, Jul 17, 12:06 PM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
106 PM EDT SAT JUL 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0100 PM HAIL NIXON CROSSROADS 33.85N 78.65W
07/17/2004 0.88 INCH HORRY SC AMATEUR RADIO
&&
SRPLocal storm report, Jul 17, 12:07 PM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
107 PM EDT SAT JUL 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0103 PM HAIL 3 W CONWAY 33.84N 79.10W
07/17/2004 0.75 INCH HORRY SC AMATEUR RADIO
&&
SRPLocal storm report, Jul 17, 12:48 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
148 PM EDT SAT JUL 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0145 PM FLOOD CONWAY 33.84N 79.05W
07/17/2004 HORRY SC LAW ENFORCEMENT
MANY ROADS FLOODED IN THE CITY WITH UP TO 1 FOOT OF WATER
IN MANY PLACES. SOME ROADS NEARLY IMPASSABLE.
&&
SRPLightning, Brunswick
- When
- July 17, 1:00 PM EST
- Where
- Brunswick County, 9 mi SW of Shallotte
- Deaths
- 1 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 34.039, -78.227 (the zone’s center; the record gives no point)
A man walking along the beach at Bird Island was struck by lightning and was killed.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in South Carolina, July 17, 2004$400,000 · 1 event
- Flash Flood in Utah, July 17, 2004$350,000 · 1 event
- Tornadoes in North Carolina, July 17, 2004$80,000 · F1 · 2 events
- Wildfire in California, July 17 to 20, 20041 injured · $164,000 · 1 event
- Flash Flood and Damaging Wind in Louisiana, July 17, 2004$202,000 · 55 kt wind · 2 events
- Flash Flood in Pennsylvania, July 17, 2004$100,000 · 1 event
- Flash Flood in New York, July 17, 2004$40,000 · 1 event
- Damaging Wind in Texas, July 17, 2004$40,000 · 50 kt wind · 1 event
- Damaging Wind in Tennessee, July 17, 2004$30,000 · 65 kt wind · 1 event
- Flash Flood in North Carolina, July 17, 2004$25,000 · 1 event
- Damaging Wind in Tennessee, July 17, 2004$20,000 · 60 kt wind · 1 event
- Damaging Wind in North Carolina, July 17, 2004$20,000 · 55 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415960.